By Duane Graveline, MD, MPH
For a few years, I was involved in screening the medical records of Honor Flight candidates (Honor Flights are conducted by non-profit organizations that arrange for transporting as many United States military veterans to Washington, D.C. to visit memorials and at no cost to the veterans) and I was surprised at how often I saw the use of the blood thinner, Coumadin (warfarin), for atrial fibrillation (the complete irregularity of heart rhythm.)
In my last group of twenty five veterans screened, eight were on Coumadin, representing to me an extraordinarily high use of this potentially dangerous drug. When I was in practice, this drug was reserved for use only in very unusual cases and these eight people were all in normal rhythm.
Ordinarily the heart beat originates in the so-called sino-atrial node (pacemaker) from where the electrical activity spreads diffusely across the thin walls of the atria until it activates the atrio-ventricular (AV) node from which point it is carried by two large strands of conduction tissue through the heavy walls of the ventricles so that the heart contracts as a unit.
Usually it is a pretty good system but sometimes this pacemaker fails and alternate sites take over and chaos reigns as the atria, instead of contracting as a unit, makes writhing movements with one part contracting while an adjacent area relaxes in a completely uncoordinated manner.
This is called atrial fibrillation, with the AV node being stimulated haphazardly, resulting in a completely irregular heartbeat. Because of this failure to empty, pooled blood in the atrium has a tendency to clot, mandating the use of blood thinners to minimize this risk. Additionally, the effect on the heart for many is a loss of about one-third of its pumping effectiveness during atrial fibrillation.
My wife was subject to atrial fibrillation episodes until she was kept fully controlled on a combination of digoxin and a beta-blocker. In today's world the younger cardiologists immediately wanted to convert her by electrical means then put her on a thinner for life in case of recurrences.
I was initially trained in the 1950s when Digoxin conversion and maintenance was the method of choice and now prefer that she be treated the way I was taught because it is simple and inexpensive and in my experience almost always works.
In many cases of atrial fibrillation the cause is not apparent, as in the case of my wife, and most doctors will suggest excess intake of such stimulants as coffee or tea or emotional upset as the cause. Some have consumed excessive amounts of alcohol the night before. In other cases, blood pressure is elevated or coronary artery disease must be considered. The risk of atrial fibrillation increases with age, particularly after age 60.
This condition is sufficiently common that many family doctors are comfortable with its management so rushing off to the cardiologist is not always necessary. An electrocardiogram quickly establishes the diagnosis. A general physical with routine blood studies including thyroid is justified in all cases. Some doctors may feel additional testing is needed.
Back when I was trained in medicine, Digoxin 0.125mg with its multiple beneficial effects was the drug of choice. It decreased the irritability of the heart muscle, decreased the heart rate and increased pumping action of the heart. One tablet three times a day and by the third day full digitalization was usually achieved and nearly everyone had converted.
The goal is to restore normal rhythm as soon as possible. In today's world most physicians will use this justification as grounds for immediate electroconversion. Therefore chemical conversion through the use of drugs is much less used, but I still prefer it.
Once the patient has converted, the goal becomes to keep the patient in normal rhythm. There are several approaches to maintaining normal rhythm. First the need must be established and, once established, may be achieved simply by keeping the patient on Digoxin.
If necessary, the doctor may wish to add a beta blocker or calcium channel blocker (new heart drugs in the past several decades). A patient having normal rhythm has no need for Coumadin especially when one factors in the risk of bleeding.
I have learned of many episodes of subcutaneous bleeding throughout an arm or leg but my worst story is of a hunter friend of mine who nearly lost his life when he accidentally cut his arm while chopping kindling wood while alone at camp. Only his timely application of a tourniquet kept him from bleeding to death, but it was close.
Bottom line, most people should not need to use Coumadin. Having eight of twenty five Honor Flight veterans on Coumadin is far too many in my opinion. A patient in normal sinus rhythm should have no need for Coumadin.